Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 25, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2001, 3:25 PM EDT for Mercer County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2001, 3:25 PM EDT (19:25 UTC)
- Expired
- May 17, 2001, 3:50 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Mercer County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 171927 SVRSDF KYC167-171950- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 325 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MERCER COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 350 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURGIN...OR ABOUT 27 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURGIN AROUND 335 PM EDT SHAKERTOWN AROUND 340 EDT HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:41 AM EDT, 12 hours 44 minutes earlier.
Area forecast discussion, May 17, 2:41 AM EDT, 12 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 241 AM EDT THU MAY 17 2001 MAIN CONCERN WITH THIS FORECAST PACKAGE WHETHER TO MENTION THE CHANCE OF THUNDERSTORMS IN TODAYS GROUP. LATEST WATER VAPOR LOOP SHOWS WELL DEFINED VORT LOBES MOVING THROUGH AREAS NEAR THE US/CANADIAN BORDER. MEANWHILE...A WEAK FRONTAL SYSTEM LIES FROM THE NORTHERN TEXAS EXTENDING NORTHEAST TO THE GREAT LAKES. QUITE A BIT OF CONVECTION IS FIRING IN THE PLAINS WITH THE AID OF GOOD UPPER LEVEL DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. MEANWHILE...THE MCS OVER IL AND E KY HAVE BEGUN TO FIZZLE OUT DUE TO THE LOW LEVEL JET WEAKENING OVER THOSE AREAS. 70 DEG C DEWPOINTS CONTINUE TO BE POISED OVER NORTHERN MO. ETA FOR SOME REASON SHOWS THESE 70 DEGREE DEWPOINTS PUSHING INTO OUR AREA THIS AFTERNOON. I AM NOT TOTALLY CONFIDENT THIS WILL HAPPEN...BUT THE ETA ALSO SHOWS SOME OUTFLOW BOUNDARIES MOVING THROUGH N KY THIS AFTERNOON. THESE BOUNDARIES MAY BE FROM THE CONVECTION THAT FIRED OVER SW IN EARLIER TONIGHT. IF THESE BOUNDARIES DO MOVE THROUGH THIS AFTERNOON THEY COULD SPARK OFF A FEW WIDELY THUNDERSTORMS. RIGHT NOW THE CONFIDENCE FACTOR IS LOW THAT THIS WILL HAPPEN...BUT FOR CONTINUITY SAKE WE WILL KEEP THE CHANCE OF THUNDERSTORMS IN FOR THIS AFTERNOON. TONIGHT THE MODELS SHOW THE UPPER LEVEL FLOW BEGINNING TO FLATTEN OUT DUE TO A STRONG SHORTWAVE MOVING THROUGH THE NORTHERN GREAT LAKES. THIS WILL HELP PUSH THE FRONT FURTHER SOUTH INTO THE CENTRAL SECTIONS OF IN AND IL. THE ETA IS THE SLOWEST IN PUSHING THE BOUNDARY SOUTH WHICH LOOKS REASONABLE DUE TO A WEAK LOW LEVEL PUSH. WE WILL MOST LIKELY SEE SOME CONVECTION FIRE ALONG THIS BOUNDARY TONIGHT. HOWEVER...WE MAY ALSO SEE A BOUNDARY DROP FROM THIS ACTIVITY AND HELP PRODUCE SOME SCATTERED CONVECTION SINCE THE HEIGHTS ARE SLIGHTLY LOWER. TOMORROW AND TOMORROW NIGHT WE WILL CONTINUE TO MENTION THE THREAT OF THUNDERSTORMS AS THE FRONT MOVES INTO THE CWFA. AVN SHOWS THE MOST LOW LEVEL CONVERGENCE WITH THIS FRONT...BUT REALLY NO SIGNIFICANT UPPER LEVEL FEATURES TO BITE ON. THUS...WE WILL KEEP THE CHANCE OF THUNDERSTORMS GOING THROUGH THE ENTIRE FORECAST PACKAGE. .SDF...NONE COX
In the hours before
Special weather statement, May 17, 11:30 AM EDT, 3 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-067-180000- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT THU MAY 17 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING ACROSS SOUTH CENTRAL INDIANA AS WELL AS NORTH CENTRAL AND EAST CENTRAL KENTUCKY. A WEAK FRONTAL BOUNDARY EXTENDING FROM NORTHERN OHIO TO CENTRAL MISSOURI WILL SLOWLY SHIFT SOUTHEAST INTO THE OHIO VALLEY LATE TODAY. ALONG AND TO THE SOUTH OF THIS BOUNDARY...WARM...MOIST AND UNSTABLE AIR WILL PREVAIL. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD SOUTHERN INDIANA...NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION DURING THE AFTERNOON. SOME OF THE STORMS HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
Local storm report, May 17, 1:00 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....n
1250 PM CHARLESTOWN IN .75 INCH HAIL
05/17/01 CLARK REPORTED BY STORM
SPOTTER.Local storm report, May 17, 2:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM BARDSTOWN KY WIND DAMAGE
05/17/01 NELSON TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0235 PM BOSTON KY WIND DAMAGE
05/17/01 NELSON TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 17, 2:49 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
249 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM JACKSONVILLE KY .75 INCH HAIL
05/17/01 BOURBON
0239 PM JACKSONVILLE KY WIND DAMAGE
05/17/01 BOURBON LARGE TREES DOWN.
REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:16 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 34 min |
| May 17, 1:20 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 30 min |
| May 17, 2:19 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.